«

»

Jan 19 2013

Should have known …

At first I thought it was travel fatigue.  Then I thought that the new country was causing me some anxiety.  I also thought that maybe I was a little bit homesick, which was making me feel a bit down.  A casual discussion with a chap at Wassadou was the final nail.  If only I’d had the hallucinations, I would have known instantly …

… Lariam and me aren’t exactly in agreement.

Once I had read the pamphlet, I realised I had a number of the symptoms, in varying degrees.  I really should have known that the amount of anxiety I was experiencing just getting out of the car to go to the market wasn’t normal.  I did realise I wasn’t quite as upbeat as when we travelled in Morocco and every day was hugely exciting.

Noel and Ping, the fortuity of having wifi at the campsite, and the wonders of Skype meant that I could at least chat to someone about it.

Now, I am trying to rid my system of Lariam, find an alternative anti-malaria medicine, and find a quiet place to recover.

Throw in the chest and throat infection, and I am not a terribly happy bunny at the moment.

Oh yes, got a pimple on my chin too …

 

18 comments

Skip to comment form

  1. Heather

    Aww shame man! Hang in there – thinking of you loads. If it helps at all it’s pretty crap in England at the moment! Too damn cold and too much snow. Enjoy the sunshine and the warmth. Lots of love to you xxx

  2. Heather

    Sheelah – haven’t you had a problem with anti malaria medication in the past, during a visit to Mozambique? Or maybe it wasn’t you! H xxx

    1. African GirlChild

      Heather – not had a problem before! I have even used Lariam before without issue! But not so this time … I am just hanging in there … xx

  3. Bob

    Try Doxycycline, at least its cheap, but mind out for symptons of sun sensitivity, heat rash and so on. Its worth keeping enough Malarone around to treat yourself with, but its expensive to stay on, and not that good to stay on for a long time.

    Nothing unusual about your problems with Lariam, I am surprised its still licensed

    1. African GirlChild

      Bob – you added all the right follow on comments! Malarone is expensive, and not recommended for long periods of time. First, I need to clear the system of Lariam, then can sort out what to do instead. Will keep you posted.

    2. Martin

      I agree with Bob. Detox from Lariam and then head straight to Doxycycline. By far the best and will keep you healthy along the way so no more sore throats…

  4. tuggy

    dam pimples………ok take it easy and rest up….

    i am back in the uk in the snow,,,,brrrrrr wish i was back in the sun,,,,next week…..

  5. Peik

    Try Malarone. You have to take one tablet a day.

  6. scott laddiman

    I use Malarone. It can be used either as a preventative or curative. One pill a day for prevention or multiple dose for curative.
    In my industry Lariam is banned as a few people have had bad reactions.

    Hope you feel better soon….. I have been busy in the snow with 4×4 response, so at least you are in the warm!!!!!!! :)

  7. Margaret (gemini)

    Reaction like that is one reason why Mike & I didn’t take the tablets on our last trips. I know exactly how you feel. I’m afraid all we used was a total cover up between dusk & dawn and whatever spray/lotion the locals used. Last trip didn’t even see a mossie let alone get a bite.

    Look after yourselves and be thankful you’re away from the snow and slush we have here.

    Margaret & Mike

    1. African GirlChild

      Margaret & Mike – we are actually getting eaten alive, even with the sprays and lotions! At least we have test kits and treatment with us …
      The opinion from the local in Senegal was that malaria isn’t a problem at the moment. We’ll see.

  8. Elize

    The reaction to those tablets is so terrible. I cannot take it (get ulcers in my mouth) so we decided not to take any tablets on our trip but to try to play it save. Hope you feel better soon.

    Arno & Elize

  9. M-H

    So sorry to hear that… Hope you can get better and cheer up soon!

    :-)

  10. Team Indlovu

    Hi Sheelah,

    Sorry to hear about your bad experience to the Lariam. I had similar reactions 12 years ago, hence I am taking Malerone this time. Its more expensive, but so worth it as no side effects and I can fully enjoy the trip. I will probbaly end up taking it for more than 3 month, but I am not too worried about that. No negative effects have been reported for longer use, the manufacturer just doesnt recommend it as such.

    Hope you can carry on with your travels soon and enjoy it!

    Greetings from a very humid Libreville, Gabon.

    Tina (Team Indlovu)

    1. African GirlChild

      Thanks for your kind words Tina. Yes, certainly getting to be on the mend! Enjoy the next few countries until you reach SA – we’ll see you there!

  11. Atam

    Sheelah
    I’m sorry to hear you’re not well. I was using Malarone, but I messed up too..and I stopped using it before I should have finished the dose. I did the other half of my trip without an anti malaria drug…(how long is the incubation period before I should notice symptoms) ?? ;)
    Anyway, I hope you’re feeling better now.
    Take care

  12. Vibeke

    Hope you are well again!

  13. trevor

    you are using larium? for how long? jeeez……. u will be crazy when u get to CT….. u cant use that ….

    why not cover up. sleep under a mozzie net religiously and whne u get sick get treated locally… the pharamists here know what the symptoms are and u can get a blood test to confirm… they use new needles on whites!!!!

Comments have been disabled.


Hit Counter provided by short sale specialist